Minnesota, 2025

Blizzard and High Wind in Minnesota, January 17, 2025

January 17, 2025 · NWS FGF · 5 events in 4 counties and zones

Early on the morning of the 17th an arctic front pushed across the area creating white out conditions with blowing snow as winds gusted to 65 MPH in the northern valley. This storm brought Blizzard conditions to Kittson county where there was enough snowpack to blow around with winds measured as high as 59mph in Donaldson.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Early on the morning of the 17th an arctic front pushed across the area creating white out conditions with blowing snow as winds gusted to 65 MPH in the northern valley. This storm brought Blizzard conditions to Kittson county where there was enough snowpack to blow around with winds measured as high as 59mph in Donaldson. To the south less snow kept conditions from causing a widespread blizzard but winds still gusted over 58 mph in potions of Polk and Marshall counties, and also over in Lake of the Woods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 17, 6:51 AM CST, 2 hours 29 minutes earlier. Its key messages:

  • Strong winds and potential winter impacts expected today. Snow showers or even snow squalls would lead to reduced visibilities, but uncertainty remains on blowability of the snow pack.
  • Dangerous cold possible this weekend and into the work week, with wind chills below -40F.
Area forecast discussion, Jan 17, 6:51 AM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
651 AM CST Fri Jan 17 2025

.KEY MESSAGES...

- Strong winds and potential winter impacts expected today. Snow showers
  or even snow squalls would lead to reduced visibilities, but
  uncertainty remains on blowability of the snow pack.

- Dangerous cold possible this weekend and into the work week,
  with wind chills below -40F.

&&

.UPDATE...
Issued at 651 AM CST Fri Jan 17 2025

KDVL just gusted to 50 MPH, as the cold front is making its way
into the area this morning. Expect this trend to continue into
the morning from west to east. Forecast remains on track
otherwise.

&&

.DISCUSSION...
Issued at 310 AM CST Fri Jan 17 2025

...Synopsis...

Low stratus is encroaching on the region from Canada and western
North Dakota this morning. The front we are expecting to pass
through the area this morning is currently in western North Dakota.
This front will bring potential winter impacts immediately to the
region, as well as cold temperatures with the air mass behind it.
AFter this air mass change, NW flow will take over in the upper
levels through the rest of the forecast period.

...Winter Impacts Today...

With strong arctic fronts, you have to be on the look out for
potential for hazardous snow squalls, and that potential is there
with this front. Looking at soundings around the area, just after
the winds turn in response to FROPA, there is a shallow layer of
CAPE, which would be enough to drive the formation of a snow squall
line. Lapse rates are nearing, if not exceeding, 8 degrees Celsius
per kilometer, and boundary layer winds are unidirectional as well
in soundings. Main concern with a snow squall would be the reduction
in visibility that would occur, with whiteout conditions occurring
in areas it affects. This would be a major concern during the
morning hours for the commute this morning, which is the time frame
of possibility for areas along and north of HWY 2.

Another concern for today is the possibility of snow showers/HCRs
combined with the winds. This would also lead to reduced visibility,
if not whiteout conditions especially in areas of moderate falling
snow. This concern comes after the snow squall potential, and  along
the front probabilities for at least a dusting are high (75%+) along
and north of Highway 2, with probabilities decreasing to medium risk
(50%+) between I-94 and HWY 2. However, once you increase
probabilities to >1" of accumulation, they drop to 0%. This could
very well be that the guidance is not picking up well on snow squall
potential, as you can get a quick accumulation out of a snow squall
with heavy enough rates. We will see how this situation evolves in
terms of accumulations, as some uncertainty arises with the snow
squall potential and how dry the air mass is behind the front (the
latter could nix any chances for subsequent substantial
accumulations with HCRs and/or snow showers).

...Extreme Cold This Weekend...

This air mass behind the front is arctic in nature, and brings the
potential for extremely hazardous temperatures to the area this
weekend and into the beginning of the work week. Probabilities are
near or at certainty for seeing apparent temperatures (wind chills)
less than -30F on several occasions this weekend, beginning on
Saturday morning near the international border, encompassing the
entirety of eastern North Dakota and northwestern Minnesota by
Sunday morning. There's a high likelihood we see our first
widespread -40F or below wind chill event for the season, with
actual temperatures being in the -20s for lows. Make sure you bundle
up and cover any exposed skin if you have plans this weekend, or
into Monday morning.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 540 AM CST Fri Jan 17 2025

An arctic front will pass through the area this morning,
increasing winds to gusts up to 45 knots. This will last all
day, out of the NW/NNW. The winds will cause some reduced
visibilities, which is another concern for the TAF period. In
areas of falling snow, visibilities could get to near whiteout
(below 1/4SM), but confidence is low on where exactly these
locations will be until something appears that can be tracked.
Once that is through, some snow showers can be expected through
the afternoon, with winds remaining high until end of the TAF
period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until 9 PM CST this evening for NDZ030-
     038-039-049-052-053.
     Winter Weather Advisory until 9 PM CST this evening for
     NDZ006>008-014>016-024-026>029-054.
MN...Winter Weather Advisory until 9 PM CST this evening for
     MNZ001>003-005-008-013>015-022-027-029-030-040.
     Winter Weather Advisory until 9 PM CST this evening for MNZ004-
     007.

&&

UPDATE...AH
DISCUSSION...AH
AVIATION...AH
Hazardous weather outlook, Jan 17, 5:53 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
553 AM CST Fri Jan 17 2025

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-181200-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
553 AM CST Fri Jan 17 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A strong cold front will drop south today. Behind it much colder
air along with a chance for snow showers, highest near the
Canadian border. Wind gusts over 40 mph, and in some cases over 50
mph, later this morning and afternoon combined with any falling
snow will bring greatly reduced visibility.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous wind chills this weekend through Monday. Wind chills
of -40 or lower are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

MNZ006-009-016-017-023-024-028-031-032-181200-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
553 AM CST Fri Jan 17 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong cold front with wind gusts 40 mph or higher is expected
late morning afternoon along with chance for snow showers. Highest
chance is Lake of the Woods area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hazardous wind chills this weekend through Monday. Wind chills of
-40 or lower are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind, 1 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 17, 9:20 AM CST to 1:40 PM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Continuous blizzard conditions from 9:20 am through 1:40 pm reported and viewed via webcams on MNDOT.

High Wind, West Marshall

When
January 17, 11:15 AM CST to 12:00 PM CST
Where
West Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

MN DOT sensor near Warren MN measured 58mph gust.

High Wind, Lake of the Woods

When
January 17, 11:38 AM CST to 12:00 PM CST
Where
Lake of the Woods forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Peak wind measured at 58mph at 1138AM.

High Wind, West Polk

When
January 17, 1:20 PM CST to 2:00 PM CST
Where
West Polk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

MN DOT sensor near Beltrami MN measured gust.

High Wind, West Polk

When
January 17, 1:50 PM CST to 2:50 PM CST
Where
West Polk forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

MN DOT sensor east of East Grand Forks with a measured gust.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239079, 1239089, 1239082, 1239093, 1239097.